For information 410.787.4000
If you are currently being treated with any of the following medications, you should not use phenylalanine without first talking to your health care provider.
Monoamine Oxidase Inhibitors (MAOIs) -- Monoamine oxidase inhibitors (MAOIs) are a class of rarely used antidepressants drugs including phenelzine (Nardil), isocarboxazid (Marplan), and tranylcypromine sulfate (Parnate). Phenylalanine supplementation may cause a severe increase in blood pressure in people taking these drugs. This severe increase in blood pressure (also called "hypertensive crisis") can lead to a heart attack or stroke. For this reason, individuals taking MAOIs should avoid foods and supplements containing phenylalanine.
Baclofen -- The absorption of baclofen (Lioresal), a medication used to relieve muscle spasms, may be reduced by phenylalanine. Therefore, it is best to avoid taking this medication with a meal, especially one that is high in protein content, or with phenylalanine supplements.
Levodopa -- A few case reports suggest that phenylalanine may reduce the effectiveness of levodopa (Sinemet), a medication used to treat Parkinson's disease. Some researchers speculate that phenylalanine may interfere with the absorption of this medication. Therefore, phenylalanine should not be taken at the same time as levodopa.
Selegiline -- L-phenylalanine and the selective MAO inhibitor selegiline (Eldepryl, Deprenyl) may increase the antidepressant effects of phenylalanine. Therefore, phenylalanine should not be taken at the same time as selegine.
Neuroleptic drugs -- L-phenylalanine may enhance the tardive dyskinesia side effects of neuroleptic drugs, such as phenytoin (Dilantin), valproid acid (Depakene, Depakote), or carbamazepine (Tegretol), if used together. Therefore, phenylalanine should not be taken at the same time as neuroleptic drugs.